2 year old boy taking immuran

My 2 year old son has autoimmune hepatitis type 2. He takes prednisone and they have now started him on immuran, but the side effects can be horrendous. I have read up on it and learned that certain conditions make you more likely to develop side effect but there is almost no literature about this disease combined with these meds for patients his age...or sex. Anyone anywhere have ANY advice? Our doctors keep saying he's an " unusual case" and "very perplexing" and say we will just cross bridges as they come....that's great for them, but I may just want to avoid the bridges myself!

Write Answer

Health Care

avatar
Superchick6001
4 Answers
Contributor
2 people found this helpful

First, autoimmune hepatitis is pretty serious. Although any drug has side effects, they are only potential, and in this case, benefits clearly outweigh any risks. Please trust your doctors to act in the best interest of your son. They are on the right track with prednisone and immuran as first line treatment. You're not going to be able to prevent all side effects, and it's best to just attempt a regimen and switch drugs later on if you find that it is not working.

Was this answer helpful? Yes No
Contributor
2 people found this helpful

Long term steroids have their own terrible side effects. Just because the drug is working now in the acute setting doesn't mean he can just take the drug forever. He needs a drug that is better suited for long term immunosuppression, not steroids.

Was this answer helpful? Yes No
Contributor
1 people found this helpful

I'm not worried about its effectiveness, the prednisone alone brought his liver enzymes to normal, I just fear that since prednisone is working alone that the immuran is putting him at an unnessecary risk. All too often drugs do more harm than good. The problem for me is that the world of medicine is constantly changing...the "standard of care" changes, past meds get permanently pulled from shelves....it's a scary and dangerous area, especially when you are making these possibly life changing choices for your child. Fear is a good thing sometimes I think.

Was this answer helpful? Yes No
Contributor
1 people found this helpful

While the dangerous of immuran might be scary, the dangers of steroids are dangerous and common. Almost universally, it is just good medicine to use steroids for short term spurts and to try to use a different anti-immune drug for the long-course in between.

Azathioprine (or Immuran) has actually showed great results for other balancing acts like this in the medical world and I think it stands a good chance at really helping your son. If it does not work on its own, it may be best to give low doses of both at the same time--that seems to be protective against autoimmune hepatitis while helping minimize side effects from either.

I love your skepticism and the motivation to really learn this stuff yourself. It's proactive and it's great. I just happen to agree with his physicians in this case though

There's no avoiding risk, but I think this strategy optimizes it. Best of luck to both of you! :)

Was this answer helpful? Yes No
About HealthExamine
HealthExamine is a community dedicated to health care question and answers. The statements made on HealthExamine are not a substitute for medical care. If you have a medical emergency or your condition worsens, seek medical attention immediately.